Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Did Abilify withdrawal permanently damage my brain?

Hi everyone.  I'm new here and pretty desperate for answers, since no amount of research has helped and every doctor I've seen think I have adjustment disorder or postpartum depression...they won't actually take the time to listen to my progression of symptoms, so I decided to turn to a medical forum in the hopes someone out there can provide insight.

I went on Abilify in December 2011, by itself--I was not taking anything else at the time, not even birth control.  My dosage was increased gradually to 5 mg, split and taken twice a day, for trichotillomania (an impulse disorder in which I pull out my hair).  It seemed to work pretty well at first; I was able to control my urges to pull really well.

In January 2012, after 5-6 weeks on the Abilify, I stopped cold-turkey fearing I was pregnant (which I wasn't).  I now realize this was EXTREMELY STUPID to do, but at the time, no one had warned me not to do this.  The doctor told me nothing about the drug and I was so desperate for help after 15+ years of pulling my hair out, that I didn't question her prescription in the slightest.

Anyway...a couple days after quitting, I woke up one morning with extreme anxiety and depression.  All I could do was cry--I only got relief when I slept, and the feelings were immediately there upon waking.  This went on for 4 or 5 days; around day 3 my mom suggested I take the Abilify again, so I did.  I can't remember if I took 2.5 mg or a full 5, but either way, it made everything way worse.  On top of the anxiety and depression, I felt completely disconnected from myself--like everything around me was just a dream, even just watching television.  It felt surreal and it terrified me--I thought I was going crazy.

Then, just as suddenly as this entire mess had started, it was over on day 5 when I went to work.  I was completely normal again, happy and at ease.  I stopped the Abilify again, convinced it was to blame.

This days-long anxiety attack (or whatever it was) happened again a month later, and then again a month after that.  Then, the next month, I found out I was pregnant.  

During the pregnancy I was moody and anxious, but could trace it to a source--i.e. being worried about how much a baby would change things, how young I was (22), money, etc.  And I didn't have a single anxiety attack during those 9 months, though at times my anxiety and depression were pretty high, though it was comforting to know they had a source that time.

Immediately after my daughter was born, I became deeply depressed and anxious; I felt no connection to her for the first month of her life.  This, I believe, was postpartum depression, and it seemed to lift once I started birth control 3 months later.

However--since then, every month (random and unrelated to my cycle) I get anywhere from 3 to 14 days of depression and anxiety.  The rest of the month, I'm totally normal and myself.

My PCP thinks it's adjustment disorder because right after the first "incident," I graduated college; left a job I loved with coworkers I really cared about, as well as my roommate of 4 years; moved back home; had two of my uncles die within weeks of each other, very suddenly; found out my little brother was doing meth; and got engaged to my boyfriend.  I do realize that is a LOT of life changes and stress to undergo at once, and if it hadn't been for the Abilify in the mix, I'm sure I would have chalked it up to adjustment disorder as well.

The thing is, though, the episodes are completely unprovoked, and I'm never depressed or anxious ABOUT anything.  It feels like, each time it happens, something in my brain changes. Also, the fact the first incident occurred for no reason before any changes had even occurred--at the time I only knew I was going to be graduating and moving home, and I was SO EXCITED about those things.  And it can't be postpartum depression because again, it started way before I got pregnant.  Plus, I gave birth 10 months ago and the constant depression began dissipating after a month--what I'm feeling now is just as intense every month, with periods of complete normality in between.  

I did have depression in the past, at age 15.  This feels completely different in its intensity, and the fact its intermittent--not only in isolated days per month, but in hours within those days (i.e. I can still function and may randomly feel normal/happy during my really anxious days).  Luckily, I've yet to have that disconnected-from-reality feeling again, so I'm pretty sure that was caused by the Abilify I took during the first attack.

Additionally, I've been having episodes of tachycardia and bradycardia ever since stopping Abilify.  I had tachycardia already, but it almost NEVER affected me--one or two episodes a year, tops, and always preceded by heavy caffeine or lack of sleep.  Now I get alternating bouts of the two weekly, for no reason whatsoever.

I've read that Abilify use AND withdrawal can cause anxiety, tachy- and bradycardia, excessive crying, etc.  But  I've yet to read anything suggesting that suddenly withdrawal could cause these symptoms permanently, and now--21 months after stopping Abilify--I'm still getting these things, with tests for anemia and hypothyroidism and whatnot all coming back normal.

I know that was long, I'm sorry...I just wanted to be thorough.  **Please** help if you can...I'm extremely worried I did permanent damage to my brain and heart by stopping the drug so abruptly, and I have no idea how to be myself again.  I don't want my daughter to have a weeping, miserable mess of a mother every week or two per month the rest of her life.

Thank you for taking the time to help, I really appreciate it.  I just feel so hopeless...I wish so badly I could go back in time and stop myself from taking Abilify in the first place.
2 Responses
Avatar universal
You need to get yourself to a doctor who will take the time to listen to you. Tomorrow! You might want to consider developing a full treatment plan for yourself-meaning doc, psychiatrist, therapist who are all working together for your good. I know, it is expensive (I'm doing it right now to stop the "mess of a mother thing"), but you can often approach your church to help with the cost of the visits. I just started back on my lexapro yesterday and already feel much subsided irritability. I didn't yell at my kids once today!

Good luck. My heart goes out to you.
Avatar universal
I feel your pain. I was taking the brand name Abilify for about five years: great. (I did read on the bottle that it's only supposed to be taken up to six months, but...) Then this summer I got on the generic. I switched from taking it in the night to taking in the morning and then things are starting to go hairwire. I'm getting those apnea, hyperthyroidism symptoms like you! But would be negative bc I take Abilify. I used to think Abilify was a wonder drug, but now am not so sure. Having uncontrollable bouts of crying every so often--more sensitive than before. (I was already very sensitive.) My mind is a sive by-and-large now and not working properly, etc., etc. Only with my God and the love of a good woman can I survive.

I plan to go into N.I.H. this fall for treatment. That is all.  
2 Comments
Now doing doing fine five years later and still on the brand name Abilify...word to the wise: thinking about stopping? Think again.
If something is working there's no reason to stop.  But I would be more hesitant to advocate for any medication, especially this one, for those who aren't on medication yet and might have better treatment avenues.  This drug was approved only for those for whom everything else had failed, due to a very low level of success and a very high rate of side effects.  It's most often used as an adjunct medication to another antidepressant.  But I do agree completely, again, that if you're already on a med and it's working for you, there's no reason at all to change.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.